CHARLOTTE, N.C. (WBTV) - They are small, and go behind your ear - scopolamine patches, meant to prevent motion sickness.
19-year-old Mckayla Medina was prescribed the patches to wear all the time, to treat motion sickness when she drives, she says, caused by her intestinal disease.
These worked, she adds, until she took them off.
“I took it off one night because it was really irritating,” Medina says. “And the next morning, I had a huge migraine and I was really sick, and I put the patch back on, and it went away within a few hours, and that’s when I was like, ‘Oh, no.’”
She says she felt like her body became addicted to or dependent upon the patch after a few weeks, experiencing withdrawal symptoms like migraines, nausea, and dizziness when she took it off.
“I have to go to the hospital to get an IV, medications,” she says, of treating the migraine pain.
Novant’s Houston Cutshaw says though withdrawal is uncommon, it can happen, even after wearing the patch for a shorter period of time.
“Occasionally, you’ll have withdrawal symptoms where you take the patch off,” Cutshaw says. “And you actually develop symptoms you’re trying to prevent, which is kind of frustrating.”
Most people are prescribed the patch for cruises. Cutshaw says it blocks receptors that cause dizziness and nausea, but when removed, there can be an overload of those receptors, causing the very symptoms patients had been preventing, with it on.
“It’s really hard to predict who’s going to get it,” he says. “And, it’s kind of frustrating when you get symptoms that you’re taking a medication to prevent, is actually causing those symptoms you don’t want to get.”
Though rare, he says it is something for patients to look out for.
It is something Medina is making a point to let people know, as travel season ramps up.
“I much rather have motion sickness, than this,” she says, laughing.
Cutshaw says meclizine, which acts as an antihistamine, is what he recommends to help people “bridge the gap,” between wearing the patch and taking it off. Medina says that is what she used after her experience.